A widely used cancer drug has been linked to some cases of necrotizing fasciitis, the so-called flesh eating disease, Health Canada warned Thursday.
Avastin is used for the treatment of several cancers, including colorectal, lung and a form of brain cancer called glioblastoma.
Drug maker Roche said it has identified 52 "serious" case reports of necrotizing fasciitis worldwide, 17 of them resulting in death. One of the two Canadian cases was fatal.
Necrotizing fasciitis is a rare but life-threatening infection that spreads rapidly and destroys the soft tissue around muscles. It can cause death within 12 to 24 hours, Health Canada said.
Symptoms include high fever and red, painful swelling or blistering of the skin that feels hot, and sometimes begins at the site of skin trauma, like a cut or a surgical wound.
Anyone using Avastin who develops these or other unusual symptoms should contact their doctor right away.